Open Access
Translator Disclaimer
July, 1976 Sequential Search with Random Overlook Probabilities
Gaineford J. Hall Jr.
Ann. Statist. 4(4): 807-816 (July, 1976). DOI: 10.1214/aos/1176343555

Abstract

Suppose an object is hidden in one of $N$ boxes. The initial prior probability that it is hidden in box $i$ is known to the searcher, who once a day must choose a box to be searched. The probability that the $j$th search of box $i$ will be unsuccessful, given that the object is in box $i$, is described by a random variable $\alpha_{ij}$. Assuming that each search of box $i$ costs $c_i > 0$, sufficient conditions on the joint distribution of the $\{\alpha_{ij}\}^\infty_{j=1}$ are found in order to guarantee that a particular search rule (analogous to earlier search rules found independently by R. Bellman, D. Blackwell, W. Black and J. Kadane) is optimal with respect to minimizing the total expected search cost of finding the object. An extension of a search problem studied by C. Sweat is also treated.

Citation

Download Citation

Gaineford J. Hall Jr.. "Sequential Search with Random Overlook Probabilities." Ann. Statist. 4 (4) 807 - 816, July, 1976. https://doi.org/10.1214/aos/1176343555

Information

Published: July, 1976
First available in Project Euclid: 12 April 2007

zbMATH: 0349.90063
MathSciNet: MR418904
Digital Object Identifier: 10.1214/aos/1176343555

Subjects:
Primary: 90B40

Keywords: Decision model , dynamic programming , optimal policy , random overlook probability , sequential search

Rights: Copyright © 1976 Institute of Mathematical Statistics

JOURNAL ARTICLE
10 PAGES


SHARE
Vol.4 • No. 4 • July, 1976
Back to Top